MAUDE Adverse Event Report: MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED

MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED
Model Number 57081
Health Effect - Clinical Codes Fever (1858); Fungus (1872); Pain (1994); Rash (2033)
Date of Event 09/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; disassembling, inspecting, cleaning and reassembling the kit and tubing set; and verifying breast shield fit.It was found that the 30mm breast shields that the customer was using were too big.The customer was sent 27mm and 30mm breast shields, along with replacement valves and membranes.In follow up with a complaint handler on (b)(6) 2018, the customer indicated that she was still experiencing issues with her breast pump.She stated that the pump does not leave her empty.She does massage her breasts during her pumping sessions and she tried the 27mm breast shields and alleged that she had a clogged duct and sore nipples from using them.She feels that the 30mm breast shields are the correct size, but unless she massages her breasts, she does not get a good amount of milk to empty from them.The complaint handler recommended that the customer contact customer service so that her continued issues could be addressed.As of the date of this report, the customer has not done so.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.(b)(4).Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela llc that her pump in style breast pump worked well when she left the hospital, but subsequently she noticed that some air was leaking from the pump.She didn't think much of it, but then shortly after, she woke up one night with pain in her right breast and she had a fever.She was later diagnosed with mastitis in both breasts, for which she was prescribed antibiotics.The mastitis has since resolved, but she continues to battle with clogged ducts.Additionally, she was then told on (b)(6) 2018 that her baby had thrush and a bad yeast diaper rash due to her use of antibiotics.The baby was prescribed a suspension liquid and a cream for the diaper rash.She alleged that "all of this stemmed from an ineffective pump" and further alleged that the suction had been lower.

Brand Name
BREASTPUMP PNSA STARTER
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key7914112
Report Number1419937-2018-00218
Device Sequence Number2255676
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public00020451570815
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Device Model Number57081
Device Catalogue Number57081
Device Lot Number445354
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2018
Initial Report FDA Received Date09/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;